Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Already had neuropathy
Jul 17, 2002

I have been positive 17 1/2 years. My current numbers are CD4 270 and VL at 19,000. I haven't taken anything for the past year and a half as the last group of medicines I was on was salvage therapy. I developed neuropathy from Zerit, weekly kidney stones from Crixivan and pancreatitis from Norvir (soubled dose, as the Crixivan dose was cut in half to avoid more kidney stones). I have not been taken off of any medication due to failure of the medicine. However, I stopped taking them because of the side effects. My question is, if and when I have to go back on medicine, if the medicine has a side effect of neuropathy, am I now predisposed to developing it as I had with the Zerit. That was the most horrible time in my life. It lasted about a year at full force and I do not want to repeat it. I'm thinking of not going back on medicines at all as I have developed the worst side effects from them, and believe me I'm not a wimp, its just intolerable. Thank you for your time.

A

Response from Dr. Henry

If you have never failed any of the drugs you have been on then you should have lots of options. I would avoid the "d" drugs (ddC, d4T, ddI) with your history of neuropathy and indinavir. AZT, 3TC, abacavir, tenofovir, the NNRTI class and other PIs (such as , Viracept or Fortovase or Agenerase or Kaletra or the upcoming drug atazanavir) all may be options. For sure a major objective is for the drugs to be well tolerated by you. Out of that list there likely is a 3-4 drug regimen that would be a good fit. A careful review of your entire treatment history, a resistance test, and a discussion with your HIV doc should point the way. I would consider restarting once your CD4 count < 200-250 consistently. Good luck. KH



Previous
high vs low viral load
Next
Liver Toxicity?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement